Zaher Armaly, Shhadeh Haj, Abdalla Bowirrat, Mohammed Alhaj, Adel Jabbour, Yumna Fahoum, Zaid Abassi
(Department of Nephrology, EMMS Nazareth, The Nazareth Hospital, Nazareth, affiliated with the Galilee Faculty of Medicine, Bar Ilan University, Zafed, Israel)
Am J Case Rep 2013; 14:554-556
Background: Isotretinoin is widely used for the treatment of acne that is unresponsive to topical therapy. Despite its efficacy, isotretinoin has various adverse effects, including cheilitis, increased risk of cutaneous Staphylococcus aureus infections, and liver function abnormalities.
Case report: A 17-years-old female was admitted to the hospital with a 5-day history of bilateral flank pain, nausea and vomiting. On physical examination, acne was observed over her face treated with Isotretinoin. Both vital signs and physical examination were normal apart from tenderness over both flanks. Initial laboratory results revealed serum creatinine of 2 mg/dl, blood urea nitrogen 20 mg/dl. Complete blood count, full chemistry panel, complements and urinalysis were all normal. Twenty four hours urine collection showed creatinine clearance test of 33 ml/min and urine protein of 390 mg/day. Chest X-ray and ultra sound of kidneys were normal. Acute kidney injury was suspected and she was treated with intravenous fluids. Despite these measures her kidney function steadily worsened. Her serum creatinine on days 2 and 3 were 2.16 and 2.24 mg/dl, respectively. Wright’s staining for eosinophils was positive. Fortunately her serum creatinine started to decrease and was 2 mg/dl and 1.4 mg/dl by day 4 and 5, respectively. A tentative diagnosis of acute interstitial nephritis due to Isotretinoin was made, with the recommendation to avoid this treatment in the future. Two weeks later her serum creatinine and urinary protein returned to normal values.
Conclusions: Flank pain should raise suspicion of Isotretinoin-induced acute kidney injury, suggesting that a careful kidney function test besides testing for liver function is warranted in patients with these symptoms.
Keywords: acute kidney injury, acne, Isotretinoin, acute interstitial nephritis